Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 290, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 17, 2018, 7:49 PM CDT for Clark County, Meade County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2018, 7:49 PM CDT (00:49 UTC)
- Expired
- Jul 17, 2018, 8:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clark County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 55 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:50 PM CDT | HAIL 0.75 | Meade, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1389 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
550
WUUS53 KDDC 180049
SVRDDC
KSC025-119-180130-
/O.NEW.KDDC.SV.W.0290.180718T0049Z-180718T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
749 PM CDT TUE JUL 17 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Meade County in southwestern Kansas...
Northwestern Clark County in southwestern Kansas...
* Until 830 PM CDT.
* At 749 PM CDT, a severe thunderstorm was located 3 miles southeast
of Meade, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Meade, Minneola and Fowler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3714 10034 3735 10036 3746 10023 3746 9987
3719 9981
TIME...MOT...LOC 0049Z 258DEG 20KT 3726 10028
HAIL...0.75IN
WIND...60MPH
$$
RBURG2 follow-up statements
435
WWUS53 KDDC 180107
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
807 PM CDT TUE JUL 17 2018
KSC025-119-180130-
/O.CON.KDDC.SV.W.0290.000000T0000Z-180718T0130Z/
Meade KS-Clark KS-
807 PM CDT TUE JUL 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN MEADE AND NORTHWESTERN CLARK COUNTIES...
At 806 PM CDT, a severe thunderstorm was located 7 miles south of
Fowler, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Minneola and Fowler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3718 10023 3732 10026 3746 10023 3746 9987
3723 9982
TIME...MOT...LOC 0106Z 258DEG 20KT 3728 10016
HAIL...<.75IN
WIND...60MPH
$$
RBURG374
WWUS53 KDDC 180127
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
827 PM CDT TUE JUL 17 2018
KSC025-119-180136-
/O.EXP.KDDC.SV.W.0290.000000T0000Z-180718T0130Z/
Meade KS-Clark KS-
827 PM CDT TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MEADE AND
NORTHWESTERN CLARK COUNTIES WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3718 10023 3732 10026 3746 10023 3746 9987
3723 9982
TIME...MOT...LOC 0126Z 258DEG 20KT 3730 10002
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:45 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 17, 6:45 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 645 PM CDT Tue Jul 17 2018 ...Updated for aviation discussion... .SHORT TERM...(This evening through Wednesday) Issued at 321 PM CDT Tue Jul 17 2018 Outflow boundary from an early morning MCS over western Nebraska into central Kansas had pushed through southwest Kansas by late morning. Satellite imagery shows the boundary continuing to push south through central Oklahoma while western portions of it have become nearly stationary over the Oklahoma Panhandle. Surface winds north of the boundary over far southwest Kansas have veered with time and become light and variable to southerly at 5-15 mph. Visible satellite and radar imagery are indicating some thunderstorms developing along the outflow boundary over the Oklahoma Panhandle where surface moisture convergence has been focused for the past several hours. Model output concerning the timing and areal coverage of convection late this afternoon through tonight is pretty variable which does not make for much confidence in this forecast. Given the way the surface features have lined out this afternoon, it seems that the HRRR has the best handle on the near term storm evolution, especially regarding the OK Panhandle storms. Later this evening and through the overnight hours, the HRRR has been suggesting that clusters of thunderstorms developing off the Colorado Front Range will propagate east into southwest Kansas later this evening into the overnight hours. This seems reasonable given the increasingly unstable airmass developing north of the outflow boundary over far southwest/southern Kansas as indicated by the SPC Mesoanalysis page. A weak upper disturbance showing up in the water vapor imagery over northwest Kansas at this time could aid in sustaining this overnight convection. Have reconfigured late afternoon and overnight precipitation chances to reflect this thinking. Far northeast sections of the forecast area may not see any storms tonight but can't totally rule them out there either. Thunderstorms will be winding down or moving out of the forecast area by daybreak Wednesday. The exception to this will be the northeast part of the area around Hays. The NAM has also been hinting at another MCS diving out of eastern Wyoming into northern Kansas by Wednesday morning. Current forecast tracks would take it east of the Hays area but will maintain some slight chance pops there in the morning for that. .LONG TERM...(Wednesday night through Tuesday) Issued at 321 PM CDT Tue Jul 17 2018 The extended period will see the upper level ridge building eastward toward the central and southern High Plains. The models continue to show a break in thunderstorm activity across western and central Kansas through the end of the week, along with the possibility of warmer temperatures at least on Thursday and possibly Friday. Disturbances passing by through the northern High Plains could force frontal boundaries down into western Kansas that will keep the very hot temperatures confined to the southern Plains. By early next week the models show the upper level high pressure retrograding back into the western states with northwest flow aloft over the central High Plains. This is a favorable pattern for late evening and overnight convective complexes developing off the eastern slopes of the Rockies and rolling southeast through western Kansas so we could be looking at a return to wetter weather by the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 639 PM CDT Tue Jul 17 2018 Given the upslope flow and high theta-e values, thunderstorms in extreme western Kansas may develop into a cluster, move east and affect KGCK/KDDC through 07z. Other isolated storms may develop ahead of this line as well. Most of the t-storm activity is expected to end from west to east by 07-11z. The main concern with the t-storms is strong wind gusts. Outside of t-storms, VFR conditions will prevail with easterly winds becoming more southerly after 12-15z. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 94 70 100 / 40 10 10 0 GCK 67 92 67 99 / 40 10 10 0 EHA 68 96 68 101 / 30 10 10 10 LBL 68 97 69 102 / 30 10 10 0 HYS 69 89 69 97 / 30 20 10 10 P28 72 94 72 101 / 30 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Finch
Hazardous weather outlook, Jul 17, 2:53 AM CDT, 16 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 253 AM CDT Tue Jul 17 2018 KSZ030-031-043>046-061>066-074>081-084>090-180800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 253 AM CDT Tue Jul 17 2018 /153 AM MDT Tue Jul 17 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will continue today and tonight. Coverage will favor the northeast zones this morning, with scattered thunderstorms expanding in coverage this afternoon and tonight. Thunderstorms will again produce locally heavy rainfall and dangerous lightning. The strongest activity will pose a risk for strong/damaging outflow wind gusts of 50 to 60 mph. Day 1 Hazards ------------- * Lightning: Elevated risk * Thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Dry weather and hotter afternoons will prevail for the remainder of the week through this weekend. The hottest day will be Thursday, when afternoon temperatures of 100 to 104 will be common. With lower dewpoints, a heat advisory is not expected to be required. Days 2-7 Hazards ---------------- * Wednesday - Excessive heat: Elevated risk * Thursday - Excessive heat: Elevated risk * Friday - Excessive heat: Elevated risk * Saturday - Excessive heat: Elevated risk * Sunday - Excessive heat: Elevated risk * Monday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be required through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo TURNER
In the hours before
Local storm report, Jul 17, 5:48 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM CDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND GST LIBERAL MUNICIPAL AIRPO 37.04N 100.96W
07/17/2018 M54 MPH SEWARD KS AWOS
AWOS STATION LBL, LIBERAL MUNICIPAL AIRPORT
AWOS.
&&
RBSpecial weather statement, Jul 17, 6:16 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
616 PM CDT TUE JUL 17 2018
KSZ085-086-180015-
Seward KS-Stevens KS-
616 PM CDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SEWARD AND NORTHEASTERN STEVENS
COUNTIES UNTIL 715 PM CDT...
At 615 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Woods to 5 miles northwest of
Liberal. Movement was northeast at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Kismet, Moscow, Woods and Cave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3738 10118 3738 10064 3721 10065 3703 10103
3719 10127
TIME...MOT...LOC 2315Z 238DEG 14KT 3719 10122 3709 10101
RBURGSpecial weather statement, Jul 17, 6:26 PM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Dodge City KS 626 PM CDT TUE JUL 17 2018 KSZ086-087-180030- Seward KS-Meade KS- 626 PM CDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES UNTIL 730 PM CDT... At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Forgan, or 10 miles southeast of Hayne, moving northeast at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Meade State Park and Missler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3717 10074 3735 10040 3700 10022 3700 10072 TIME...MOT...LOC 2325Z 246DEG 12KT 3703 10064 RBURG
Special weather statement, Jul 17, 7:01 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Dodge City KS 701 PM CDT TUE JUL 17 2018 KSZ075-180045- Grant KS- 701 PM CDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY UNTIL 745 PM CDT... At 700 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles southeast of Ulysses, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ulysses and Hickok. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3747 10132 3751 10141 3763 10137 3756 10120 TIME...MOT...LOC 0000Z 201DEG 10KT 3753 10133 RBURG
Local storm report, Jul 17, 7:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
736 PM CDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND GST 1 WSW HUGOTON 37.16N 101.37W
07/17/2018 M58 MPH STEVENS KS MESONET
MESONET STATION KHQG, 1 WSW HUGOTON.
&&
RBSpecial weather statement, Jul 17, 7:42 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
742 PM CDT TUE JUL 17 2018
KSZ087-088-180145-
Meade KS-Clark KS-
742 PM CDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND CLARK COUNTIES
UNTIL 845 PM CDT...
At 741 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Meade, moving east at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Meade, Ashland, Minneola, Fowler, Sitka, Clark State Lake, Meade
State Park, Missler and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3713 10045 3737 10047 3745 10026 3746 9958
3704 9958
TIME...MOT...LOC 0041Z 262DEG 21KT 3724 10032
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:01 PM CDT | Special Weather Statement | DDC | Grant | 44 min |
| Jul 17, 7:42 PM CDT | Special Weather Statement | DDC | Clark, Meade | 63 min |
| Jul 17, 7:52 PM CDT | Special Weather Statement | DDC | Stanton | 53 min |
| Jul 17, 8:31 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 59 min |
| Jul 17, 8:35 PM CDT | Special Weather Statement | DDC | Hamilton | 55 min |
| Jul 17, 9:30 PM CDT | Special Weather Statement | DDC | Barber, Comanche | 60 min |
| Jul 17, 9:42 PM CDT | Special Weather Statement | DDC | Kiowa | 63 min |
| Jul 17, 10:13 PM CDT | Special Weather Statement | DDC | Barber | 77 min |
| Jul 18, 1:42 PM CDT | Heat Advisory | DDC | Barber, Clark, Comanche, Kiowa, Pratt, Stafford | 29 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.